, Volume 14, Issue 9, pp 689-697
Date: 19 Jul 2012

Incidence of hand–foot syndrome with capecitabine in combination with chemotherapy as first-line treatment in patients with advanced and/or metastatic gastric cancer suitable for treatment with a fluoropyrimidine-based regimen

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Introduction

Hand–foot syndrome (HFS) is a limiting toxicity of capecitabine, which is not life-threatening but could compromise capecitabine efficacy.

Materials and methods

This phase II, multicenter, non-controlled study assessed the safety, particularly grade three HFS incidence, and efficacy of four capecitabine-based chemotherapy regimens [cisplatin/capecitabine (CX), epirubicin/cisplatin/capecitabine (ECX), epirubicin/oxaliplatin/capecitabine (EOX) and docetaxel/cisplatin/capecitabine (DCX)] as first-line treatment for advanced and/or metastatic gastric cancer.

Results

One hundred and eight patients were assigned to one of the four treatment groups, according to investigator’s criteria, and grouped together for both safety and efficacy primary analyses. HFS was reported in 31 patients (19.6 %) and its first presentation occurred at a median of 72 days (range 19–209 days). Grade 3 HFS developed in 6.3, 5.2, 3.7 and 2.4 %, of patients receiving ECX, DCX, EOX or CX chemotherapy regimen, respectively. Capecitabine dose reduction/discontinuation due to HFS was required in 5.7 % of patients (9/158). The most common (>10 %) grade 3–4 treatment-related AEs were neutropenia (15.2 %), asthenia (12.0 %) and diarrhoea (11.4 %).

Conclusions

A moderate incidence of HFS was reported in patients treated with capecitabine, which generally presented late and required dose reduction in <1/3 of patients. The results suggest that capecitabine may be useful in combination with standard fluorouracil-based regimens in patients with advanced and/or metastatic gastric cancer with favourable safety profile.